Wyoming, 2015Winter Storm and High Wind in Wyoming, January 17 to 19, 2015
January 17 to 19, 2015 · NWS RIW · 5 events in 4 counties and zones
A cold front and an associated upper level disturbance moved across Wyoming and brought heavy snow to the Teton Range west of the Continental Divide and high winds to areas east of the Divide. Around a foot of new snow fell at the Jackson Hole Mountain Resort.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and an associated upper level disturbance moved across Wyoming and brought heavy snow to the Teton Range west of the Continental Divide and high winds to areas east of the Divide. Around a foot of new snow fell at the Jackson Hole Mountain Resort. Meanwhile, the normally windier locations of Natrona County and those around Clark saw wind gusts past 58 mph. The highest wind gust recorded was 91 mph near Clark in the Cody Foothills. Other peak speeds were generally from 60 to 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 17, 2:23 PM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Jan 17, 2:23 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
223 PM MST SAT JAN 17 2015
.SHORT TERM...TONIGHT THROUGH SUNDAY
NORTHWEST FLOW ALOFT WITH WEST SURFACE WINDS WILL INCREASE TONIGHT
AND BRING IN PACIFIC MOISTURE TO THE WESTERN MOUNTAINS MAINLY
NORTH OF ALPINE JUNCTION. SNOW WILL PICK UP IN THE TETONS AND
YELLOWSTONE NATIONAL PARK AROUND MIDNIGHT. HAVE UPGRADED THE
WINTER STORM WATCH TO A WARNING FOR THE TETONS...AND ISSUED WINTER
WEATHER ADVISORIES FOR JACKSON HOLE AND YELLOWSTONE NATIONAL PARK.
UPGRADED THE HIGH WIND WATCH FOR THE CODY FOOTHILLS TO A WARNING
AND ISSUED HIGH WIND WARNING FOR PORTIONS OF SOUTHERN FREMONT
COUNTY AND NATRONA COUNTY. WINDS SHOULD KEEP UP SOME WARMING
OVER AND NEAR THE EAST SLOPES OF THE MOUNTAINS. THE WESTERN VALLEYS
MAY SEE SOME RAIN OR RAIN MIXED WITH SNOW SUNDAY AFTERNOON. THIS
WOULD LIMIT THE SNOW ACCUMULATION THESE AREAS.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
BEGINNING OF FCST...FLAT RIDGING ACROSS THE WEST WITH ROBUST
MOISTURE OF EARLIER IN THE DAY BEING REPLACED BY MORE MODEST AMOUNTS
WITH LIGHT TO OCCASIONALLY MODERATE SNOW STILL STREAMING/FALLING
ACROSS THE WRN MOUNTAINS OF WY...TAPERING OFF THE WARNING/ADVISORIES
THEN IN PLACE. UPSTREAM FROM NRN ID INTO SRN BC...A FEW FAST MOVING
DISTURBANCES MOVING THRU THE RELATIVELY FLAT FLOW WILL ARRIVE AND
BEGIN TO IMPACT THE FA BY MONDAY MORNING...MARKING THE BEGINNING OF
A DECLINE IN PRECIP/SNOW AS THE FIRST WAVE DRAGS PRECIP CHCS TO THE
SOUTH AND OUT OF THE STATE BY MON EVE. WITH MUCH LESS MOISTURE
ACROSS THE W/NW/NRN MOUNTAINS TO WORK WITH...THE NEXT FEW FLEETING
SWS WILL NOT HAVE AS MUCH TO WORK WITH INASMUCH AS AVAILABLE
MOISTURE...AND THUS WILL PRODUCE LITTLE IN THE WAY OF SNOWFALL BY
THIS POINT. THE THIRD WAVE PLOWS THRU OVERNIGHT MONDAY INTO TUESDAY
MORNING... WITH ONLY VERY LIGHT SNOW OVER THE NW FA AND BIGHORNS
ACCOMPANIED BY A QUICK MOVING CLIPPER FRONT ACROSS THE ERN ZONES
WHICH WILL MAINLY INCREASE GUSTY NW WIND FOR A PERIOD...WITH ONLY
VERY SMALL CHCS FOR PRECIP IN THE SAME LOCATION. THE FINAL SET OF SW
DISTURBANCES WILL RIDE THRU THE CWA BY AFTERNOON TUESDAY WITH LITTLE
IN THE WAY OF PRODUCING MUCH OF ANYTHING INT HE WRUNG-OUT
ATMOSPHERE.
WED THRU SAT...RIDGING IN ONE MANNER OR ANOTHER CONTINUES ACROSS THE
EPAC AND WCST...KEEPING THE FA GENERALLY UNDER NWRLY TO NRLY UPR LVL
FLOW. BEYOND THAT...MID/LR MDL DIFFERENCES MAKE THE REST OF THE FCST
AMBIGUOUS AT BEST...WITH INCREASING TIMING DIFFERENCES SHOWING UP
FIRST...FOLLOWED BY MORE SPATIAL DIFFERENCES BY THE END OF THE FCST.
HAVE THEREFORE TAKEN BITS AND PIECES OF THE BEST PARTS FROM EACH OF
THE MODELS TO PUT TOGETHER A FINAL PRECIP FCST. ON THE POSITIVE SIDE
OF THINGS...THE GENERAL PATTERN SHOULD KEEP TEMPERATURES...BOTH HI
AND LO...MAINLY SEASONAL WITH NO WIDESPREAD OUTBREAKS OF ANY
KIND.
&&
.AVIATION.../00Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE AIRPORTS THROUGH
00Z MONDAY. STRONG WINDS WILL BE ENCOUNTERED OVER AND NEAR THE EAST
SLOPES OF THE MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM KRKS
TO KCPR TONIGHT AND SUNDAY WITH AREAS OF LOW LEVEL WIND SHEAR.
OVER THE MOUNTAINS AREAS OF MVFR TO IFR CEILINGS WITH VISIBILITY
REDUCED IN SNOW AND BLOWING SNOW WILL INCREASE AFTER 06Z BECOMING
PREVAILING OVER THE MOUNTAINS WITH TERRAIN OBSCURED.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR CONDITIONS WILL PREVAIL EARLY IN THE FORECAST THROUGH AROUND
06Z...THEN AROUND KJAC AND KAFO...MVFR TO IFR CONDITIONS WILL DEVELOP
WITH LOW CEILINGS AND VISIBILITIES REDUCED IN SNOW AND FOG.
FROM 06Z TO 12Z THESE CONDITIONS WILL BECOME WIDESPREAD OVER THE WEST...
ESPECIALLY THE MOUNTAINS OBSCURING TERRAIN. THE LOWER CEILINGS AND
VISIBILITIES MAY SPREAD EAST OF THE MOUNTAINS INTO KPNA...KBPI...
KEMM AND POSSIBLY AS FAR EAST AS KRKS WHERE STRONG SURFACE WINDS WILL
BE ENCOUNTERED.
&&
.FIRE WEATHER...
TEMPERATURES WILL REMAIN ON THE COOL SIDE WITH FAVORABLE RELATIVE
HUMIDITY WITH WIDESPREAD SNOW COVER OVER MOST OF THE AREA. SNOW
WILL INCREASE ACROSS THE WESTERN MOUNTAINS AND STRONG SURFACE WINDS
OVER AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH THE
WIND CORRIDOR FROM ROCK SPRINGS TO CASPER. GENERALLY MIXING
HEIGHTS WILL BE LOW. THE WINDS SHOULD BE STRONG ENOUGH TO PRODUCE
FAIR TO GOOD SMOKE DISPERSAL IN THE AFTERNOON IN THE FOOTHILLS OF
THE MOUNTAINS. PLEASE REFER TO THE WINTER STORM AND HIGH WIND
PRODUCTS FOR MORE DETAILS IN YOUR AREA.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 5 AM MST MONDAY
WYZ019-020.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
MONDAY WYZ001-013.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 AM MST MONDAY
WYZ012.
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 AM MST MONDAY
WYZ003.
&&
SHORT TERM...C.BAKER
LONG TERM...BRAUN
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 17, 3:27 PM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
327 PM MST SAT JAN 17 2015
WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
327 PM MST SAT JAN 17 2015
...WINTER STORM WARNING FOR THE TETON AND GROS VENTRE RANGES...
WINTER WEATHER ADVISORIES FOR JACKSON HOLE VALLEY AND
YELLOWSTONE NATIONAL PARK FROM 11 PM SATURDAY UNTIL 5 AM
MONDAY....
...HIGH WIND WARNING FOR THE CODY FOOTHILLS FROM 8 PM SATURDAY
UNTIL 5 AM MONDAY AND FOR THE GREEN MOUNTAINS...RATTLESNAKE
RANGE AND LOWER ELEVATIONS OF NATRONA COUNTY FROM MIDNIGHT
UNTIL 5 AM MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW AND INCREASING RIDGE TOP WINDS WILL SPREAD INTO THE WEST
TONIGHT. THE HEAVIEST SNOW IS EXPECTED ACROSS NORTHWEST
WYOMING. PLEASE SEE WINTER STORM WARNING AND WINTER WEATHER
ADVISORIES FOR DETAILS.
HIGH WINDS WILL DEVELOP ACROSS THE CODY FOOTHILLS...AND THE
GREEN MOUNTAINS...RATTLESNAKE RANGE AND CASPER AREA TONIGHT. PLEASE
SEE HIGH WIND WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY AND SUNDAY NIGHT...SNOW WILL CONTINUE OVER THE WEST...WITH THE
BEST CHANCE OF SIGNIFICANT SNOWFALL OVER THE FAR NORTHWEST. HIGH
WINDS WILL CONTINUE ACROSS THE CODY FOOTHILLS IN THE NORTH...AND
ACROSS THE GREEN MOUNTAINS...RATTLESNAKE RANGE AND CASPER AREA IN
CENTRAL WYOMING.
MONDAY...ANOTHER CHANCE OF SNOW FOR THE WESTERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS AND WIND GUSTS.
TEAM RIVERTON
High Wind, Cody Foothills
- When
- January 17, 7:58 PM MST to 9:43 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A mesonet sensor very near the town of Clark measured wind gusts of 63 and 59 mph during the late evening.
High Wind, Natrona County Lower Elevations
- When
- January 17, 8:16 PM MST to January 18, 6:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Strong winds blew on the south side of Casper. The weather sensor at Outer Drive had several wind gusts past 58 mph with a maximum gust of 71 mph.
High Wind, Green Mountains & Rattlesnake Range
- When
- January 17, 9:10 PM MST to January 19, 4:50 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The higher elevations of the Green and Rattlesnake ranges saw high wind gusts. The highest wind gust was 76 mph at Fales Rock.
Winter Storm, Teton & Gros Ventre Mountains
- When
- January 18, 1:00 AM MST to 11:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A foot of new snow was measured on top of the Jackson Hole Ski Resort.
High Wind, Cody Foothills
- When
- January 18, 6:51 AM MST to 8:22 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Winds gusted past 60 mph in the vicinity of Clark. The strongest winds occurred at the sensor 5 miles west-northwest of Clark where there were several wind gusts exceeded 74 mph with a maximum of 91 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, January 17, 2015$100,000 · 1 event
- High Wind in Washington, January 17 to 18, 2015$50,000 · 52 kt wind · 5 events
- Heavy Snow and Winter Weather in Washington, January 17 to 18, 201530 events
- High Wind in Wyoming, January 17 to 18, 201566 kt wind · 20 events
- Heavy Snow and Winter Weather in Idaho, January 17 to 18, 201510 events
- High Wind in Oregon, January 17 to 18, 201596 kt wind · 5 events
- High Wind in Washington, January 17 to 18, 201571 kt wind · 3 events
- Dense Fog in Colorado, January 17 to 18, 20152 events
- High Wind in Oregon, January 17, 201560 kt wind · 1 event
- Dense Fog in Utah, January 17 to 18, 20151 event
- High Wind in Colorado, January 17 to 18, 201584 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553261, 550683, 550682, 550680, 550681.